Ovarian Cancer Treatment Side Effects
Diarrhea is a very common side effect of chemotherapy. It occurs when chemotherapy medicines damage the cells that line the intestines. Although an occasional loose stool isn't anything to worry about, persistent or severe diarrhea will need to be treated promptly. If left untreated, severe diarrhea can cause you to lose important fluids and nutrients.
If your diarrhea persists for more than 24 hours, let your healthcare provider know. Your healthcare provider may recommend an antidiarrheal medicine. Don't treat it yourself with over-the-counter (OTC) medicines unless your healthcare provider has already given you the okay. In severe situations, you might need intravenous (IV) fluids to replace the fluids you've lost.
You can also try the following tips to help manage diarrhea at home:
- Drink plenty of fluids to keep hydrated. Room temperature is best -- liquids that are too hot or too cold can actually make diarrhea worse (see Diarrhea Diet for information about the best liquids to drink when you have diarrhea).
- Eat small meals throughout the day instead of three large ones.
- Avoid fried, greasy, or spicy foods.
- Keep away from any foods that don't seem to agree with you. For example, some women find their diarrhea is worse when they consume milk or cream.
It's worth pointing out that some people may have the opposite problem during chemo treatment. Narcotic medicines you take for pain, inactivity, and changes in your diet can all cause constipation.
As with diarrhea, if you do become constipated, talk to your healthcare provider. Don't take an over-the-counter product without your healthcare provider's approval. Your healthcare provider may recommend laxatives or stool softeners. Drinking plenty of fluids, adding high-fiber foods to your diet, and exercising can also help.